South Dakota, 2004Lightning Strike in South Dakota, August 22, 2004
August 22, 2004 · NWS FSD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 22, 8:00 PM CST, 3 hours earlier.
Area forecast discussion, Aug 22, 8:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT SUN AUG 22 2004
.DISCUSSION...
HAVE ALREADY SENT OUT GRID AND ZONE UPDATE. TSTMS DEVELOPED SOUTH OF
COLD FRONT OVER NRN NE THIS EVENING. CONVERGENCE WAS NOT GREAT AND
WITH THE LOSS OF DAYTIME HEATING THEY WEAKENED AND DID NOT FORM EAST
ALONG THE FRONT INTO OUR CWA OVER NERN NE AND NW IA. AT 02Z BOUNDARY
IS HUNG UP ALONG THE SD-NE BORDER AND SHWRS/TSTMS CONTINUE OVER NRN
NE. DID LEAVE A LOW POP CHC OF TSTMS IN SRN PART OF CWA NEAR
BOUNDARY THIS EVENING. HOWEVER LOOKS LIKE BEST CHC OF ELEVATED TSTMS
WILL BE LATER TONIGHT...MAINLY AFTER MIDNIGHT AS UPPER WAVE MOVES UP
FROM SW PUSHING FRONTAL BOUNDARY BACK TO THE NORTH. CONSIDERABLE
HIGH LEVEL CLOUDS SPREADING SLOWLY NORTH FROM TSTMS OVER NEBRASKA
BUT OVERALL SHOULD BE PARTLY CLOUDY TONIGHT. EARLIER FORECAST LOWS
LOOK REASONABLE. TSTMS MOVING NE OUT OF CWA MONDAY MORNING AS WAVE
MOVES THRU...BUT TSTMS REDEVELOPING AGAIN IN THE WEST LATE AFTN AND
SPREADING OVER AREA WITH TROF AHEAD OF COLD FRONT.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
WB
Hazardous weather outlook, Aug 22, 10:36 AM CST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT SUN AUG 22 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1136 AM CDT SUN AUG 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING OVER NORTHWEST IOWA ALONG A SLOW MOVING FRONTAL
BOUNDARY. AN ISOLATED SEVERE STORM IS POSSIBLE DUE TO SUFFICIENT
INSTABILITY AND SHEAR. LARGE HAIL AND DAMAGING WIND ARE THE MAIN
THREAT THIS EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP OVER
CENTRAL SOUTH DAKOTA THIS EVENING AND WILL MOVE EAST INTO
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA AFTER MIDNIGHT.
ISOLATED SEVERE WEATHER IS POSSIBLE WITH THESE STORMS WITH LARGE
HAIL BEING THE MAIN THREAT AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY WEST OF
A BROOKINGS TO YANKTON LINE. ISOLATED THUNDERSTORMS MAY DEVELOP
LATE MONDAY AFTERNOON ALONG A TROUGH OF LOW PRESSURE FROM NEAR
HURON TO WAGNER. THESE THUNDERSTORMS ARE EXPECTED TO MOVE TO THE
NORTHEAST ON MONDAY NIGHT...INTO NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WIND WILL BE POSSIBLE
WITH THESE STORMS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY.
THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP ALONG A TROUGH
OF LOW PRESSURE OVER SOUTHEAST SOUTH DAKOTA. THESE THUNDERSTORMS
WILL MOVE INTO SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA
DURING THE LATE EVENING. LARGE HAIL AND DAMAGING WIND WILL BE
POSSIBLE WITH THESE STORMS.
THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE REMAINDER OF THE WEEK. THE INTENSITY AND TIMING FORECAST OF
THESE THUNDERSTORMS WILL BE BETTER DEFINED IN LATER OUTLOOKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN PARTS OF
NORTHWEST IOWA...AND AFTER MIDNIGHT ALONG AND NORTH OF A LINE
FROM WAGNER SD TO MARSHALL MN.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 22, 10:13 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 PM CDT SUN AUG 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1054 PM HAIL 5 WSW HINTON 42.60N 96.38W
08/22/2004 0.75 INCH PLYMOUTH IA TRAINED SPOTTER
&&
JRMLightning, Yankton
- When
- August 22, 11:00 PM CST
- Where
- Yankton County, Yankton
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.009, -97.395 (the zone’s center; the record gives no point)
Lightning damaged the air conditioning system at a middle school.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, August 22 to 24, 200417 injured · $18 million · 2 events
- Heavy Rain in Washington, August 22, 2004$450,000 · 1 event
- Heavy Rain in Washington, August 22, 2004$50,000 · 1 event
- Damaging Wind in Mississippi, August 22, 2004$15,000 · 60 kt wind · 1 event
- Flash Flooding and Damaging Wind in Texas, August 22 to 23, 200470 kt wind · 4 events
- Hail in Nebraska, August 22, 20040.88 in hail · 3 events
- Tornado and Hail in Colorado, August 22, 2004F0 · 2 events
- Damaging Winds in Idaho, August 22, 200460 kt wind · 2 events
- Damaging Wind in Montana, August 22, 2004$2,000 · 52 kt wind · 2 events
- Damaging Winds in South Dakota, August 22, 200461 kt wind · 2 events
- Damaging Wind in Texas, August 22, 200456 kt wind · 1 event
- Waterspout in South Atlantic Coastal Waters, August 22, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418866.